brand logo

Effective treatments in SL for ‘Charles Bonnet Syndrome’: Case report 

9 months ago

Share on

BY Ruwan Laknath Jayakody  The prescription of sodium valproate and sertraline can be effective treatments for the Charles Bonnet Syndrome, a condition that involves the experience of complex, visual (vivid) hallucinations experienced by people with either partial or complete visual impairment, who are otherwise psychologically normal, a local case report noted.  The Charles Bonnet Syndrome is a condition that is, per G.J. Menon, I. Rahman, S.J. Menon and G.N. Dutton’s “Complex visual hallucinations in the visually impaired: The Charles Bonnet Syndrome”, reported in 11-14% of people with visual impairment.  Sodium valproate is used to treat epilepsy and bipolar disorder. Sertraline is an antidepressant that is a selective serotonin reuptake inhibitor, which affects chemicals in the brain that may be unbalanced in people with depression, panic, anxiety, or obsessive compulsive symptoms.  The local “case report” titled “Successful treatment of the Charles Bonnet Syndrome with sodium valproate and sertraline” was authored by D.V.M. Dias and C. Suraweera (both attached to the Colombo University’s Psychiatry Unit at the National Hospital) and published in the Sri Lanka Journal of Psychiatry 11 (2) in December 2020.  Case report  Mrs. S was a 61-year-old female, who was referred to the liaison Psychiatry Unit by a consultant ophthalmologist (doctor specialising in eye and vision care), in the context of her experiencing persistent, clear and vivid, visual hallucinations for the last five years.  She had undergone intensive therapy for glaucoma (a group of eye conditions that damage the optic nerve, the health of which is vital for good vision, and this damage is often caused by an abnormally high pressure in the eye, and is one of the leading causes of blindness for people over the age of 60) and had undergone surgery for bilateral cataracts (the clouding of the lens of the eye, which is normally clear, causing symptoms such as blurry vision). However, her best corrected vision remained at six/60.  Her visual hallucinations included clear images of her face and that of other people known to her. These appeared inside colourful boxes and tended to move quickly. She also experienced her body movements in the form of visual hallucinations, which occurred rarely. She reported that these hallucinations were present continuously and did not disappear even when she closed her eyes.  This had resulted in difficulties in falling asleep and the impairment of her activities in daily life. The hallucinations had worsened in their intensity over the previous one year, and she had subsequently developed depressive symptoms with suicidal ideation. She did not have any other psychotic symptoms. Her Montreal (Canada) cognitive assessment (a cognitive screening test designed to assist in the detection of mild cognitive impairment and Alzheimer’s disease [a progressive neurologic disorder that causes the brain to shrink/atrophy and brain cells to die and is the most common cause of dementia which is a continuous decline in thinking, behavioural and social skills that affects a person’s ability to function independently]) was within normal limits.  All investigations, including the non-contrast computerised tomography (combines a series of X-ray images taken from different angles around the body and uses computer processing to create cross sectional images of the bones, blood vessels and soft tissues) scans of the brain, were normal.  Behavioural strategies such as closing her eyes and repetitive blinking and distraction failed to alleviate her hallucinations or the distress caused by them. She was started on risperidone (an atypical antipsychotic used to treat certain mental and mood disorders) and sertraline, daily. She developed significant extrapyramidal (involuntary movements that one cannot control) side effects when the risperidone dose was increased, and therefore, this treatment was ceased.  Her depressive symptoms responded to an increased dose of sertraline, but she continued to experience visual hallucinations. Therefore, she was prescribed sodium valproate twice a day. After continuing the combination of sertraline daily and sodium valproate twice a day for two months, she reported the complete resolution of visual hallucinations. She had resumed her activities of daily life without much support. As explained by Menon et al., the hallucinations in the Charles Bonnet Syndrome occur in clear consciousness and are exclusively visual, and co-exist with normal perceptions. According to studies, the visual hallucinations range from dots and lines to inanimate objects, scenes, animals and humans (Menon et al. have noted that most often, these hallucinations are of human faces or figures).  Autoscopic (psychic, illusory, visual experiences consisting of the perception of the image of one’s own body or face within space, either from an internal point of view, as in a mirror or from an external point of view) hallucinations have also been described by Menon et al., as is the case with this patient Mrs. S. The size of the hallucination, Menon et al. observe, could be miniature, normal sized or larger than life.  Per Menon et al. and Teunisse and Zitman et al., most patients have experienced the hallucinations while their eyes are open, whereas in others, as in the case of Mrs. S, the hallucinations are experienced even with their eyes closed.  Menon et al. elaborated that, as in the case of Mrs. S, there are reports of patients who have experienced distress and the fear of insanity secondary to the experience of hallucinations. There are also reports of these hallucinations being precipitated by sensory reduction, stress, fatigue, low levels of illumination, and bright light, Menon et al. emphasise. In Mrs. S, fatigue and emotional stress were reported as triggers. The Charles Bonnet Syndrome is generally associated with low visual acuity and advanced age, but, per studies, can occur with normal visual acuity and in patients with visual field defects. Mrs. S had severe, treatment refractory, visual impairment. As explained by Menon et al., the most widely accepted theory regarding the mechanism of the Charles Bonnet Syndrome is the deafferentation (the interruption or destruction of the afferent [conducting or conducted inwards or towards something] connections of nerve cells) theory, which describes that hallucinations occur due to spontaneous neuronal discharge, secondary to a diminution of visual sensory input. Benign cases, Menon et al. emphasised, may not need any treatment. Specific treatment is indicated, Menon et al. explained, if the hallucinations are frequent, persisting, distressing, or causing the impairment of the quality of life. The hallucinations usually disappear with the correction of visual impairment or with complete blindness, and the maximising of visual functions has been reported by Menon et al. and F. Eperjesi and N. Akbarali’s “Rehabilitation in Charles Bonnet Syndrome: A review of treatment options”, as the first step of management.  However, the visual impairment of Mrs. S remained refractory to several modes of treatment. Per studies (Menon et al., Teunisse and Zitman et al., and B.A. Issa and A.D. Yussuf’s “Charles Bonnet Syndrome, management with simple behavioural technique”), reassurance, education and simple behavioural techniques have been shown to help in the amelioration of the hallucinations in some cases, while cognitive restructuring, relaxation, hypnosis and modifying the environment may also be effective. In the instant case, reassurance reduced the distress in the patient, Mrs. S, but due to the intensity of the hallucinations, she found it difficult to engage in the behavioural techniques. Currently, Dias and Suraweera mentioned, there are no effective pharmacological treatments for the Charles Bonnet Syndrome. However, according to Menon et al., neuroleptics (antipsychotic medications that block dopamine [a type of neurotransmitter] receptors in the nervous system) have been used with some success. Dias and Suraweera prescribed sertraline mainly for the patient’s depression. Antidepressants have been, Dias and Suraweera emphasised, successful in treating the Charles Bonnet Syndrome. In the patient Mrs. S also, sertraline appeared to have contributed to the improvement of the symptoms. Menon et al. and Brucki et al. noted that antiepileptics have also been used effectively, and donepezil (a medicine that helps with some types of dementia) and cisapride (a gastroprokinetic [a type of drug which enhances gastrointestinal motility (the ability of an organism to move independently, using metabolic energy) by increasing the frequency or strength of the contractions, but without disrupting their rhythm] agent which increases motility in the upper gastrointestinal tract) have also been reported to improve symptoms. Mrs. S showed a drastic reduction in her hallucinations after sodium valproate was added to her prescription regimen.

You may also like